Nevada, 2017Damaging Winds in Nevada, September 14, 2017
September 14, 2017 · NWS LKN · 2 events in 2 counties and zones
Thunderstorm winds partially blew off the roof on a mobile home in Battle Mountain and downed some power and telephone lines in Elko.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds partially blew off the roof on a mobile home in Battle Mountain and downed some power and telephone lines in Elko.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 14, 1:36 PM PST, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 14, 1:36 PM PST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Elko NV
236 PM PDT Thu Sep 14 2017
.SYNOPSIS...Active weather expected through the next several days
as a series of weather systems moves through the region. The most
notable ones will be tonight and again Monday night. These two in
particular will bring about a big change in temperatures with
below freezing lows possible.
&&
.SHORT TERM...Tonight through Saturday. First of many troughs is
moving through the region this afternoon. Showers and storms have
already erupted and will continue to linger through the evening
and portions of the overnight. In addition to the precipitation, a
cold front will sweep through tonight and expect temperatures to
tumble for Friday and Friday night. High temperatures for Friday
will be in the 60s with a few locations reaching into the lower
70s. Overnight lows will be the bigger impact as temperatures are
expected to dip into the 20s and 30s Friday night.
By Saturday a shortwave ridge/quasi-zonal flow briefly establishes
across the state. This will usher in dry weather for the weekend
with temperatures moderating slightly. Look for highs to reach
upper 60s lower 70s across most locations. Overnight lows also
moderate back into the 30s and 40s Saturday night.
.LONG TERM...Saturday night through next Thursday. Warming Saturday
night into Sunday as the flow aloft backs from northwesterly to
west-southwest. Dry across the CWA Sunday. Low pressure centered
near the BC/WA border slowly drifts east-southeast Sunday and
Sunday night. As the southern edge of the low/trough clips
northwest NV by early Monday there may be some very light rain
generally near and north of I80 through the day. Wettest
conditions Monday are expected over the mountains of northern
Elko County where a few hundredths of an inch of rain will be
possible.
General pattern Monday night through at least next Thursday
continues to drift the low pressure center east along or near the
US/Canada border with jet energy rotating around the low and into
NV. Tuesday through Thursday expect cooler temperatures and light
rain showers over northern NV. While models generally agree on the
upper level pattern, discrepancies in the track and timing of the
eastward propagation of the low well to our north are producing
varying amounts and timing of rain over our area for the middle
of next week. Near to below freezing temperatures Tuesday and
Wednesday nights may result in some snow, certainly on mid-slopes
and potentially to some valley floors.
&&
.AVIATION...Thunderstorms will be possible at or in the vicinity
of all four TAF terminals into the early evening hours. As TS
tapers off rain shower activity will linger into the mid to late
evening hours. Drier air pushes in from the west late this evening
ending showers from west to east with clearing skies in most areas
by morning. Drier and cooler on Friday with the only chance for
TS or showers being near Great Basin Park southeast of KELY.
&&
.FIRE WEATHER...Primary threats throughout the afternoon and
evening will be gusty outflow winds up to 35 to 45 mph, frequent
lightning, localized flash flooding over burn scars and perhaps
small hail associated with the strongest storms. Chance of wetting
rains with any of the storms is fairly high. However, widespread
wetting rain event is not likely and fire starts outside of rain
cores is still possible. A strong cold front will bring much
cooler temperatures to the state Friday. Winds behind the front
will increase but relative humidity will remain above critical
thresholds Friday.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
89/96/96/89
Hazardous weather outlook, Sep 14, 2:59 AM PST, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
359 AM PDT Thu Sep 14 2017
NVZ030-031-033>041-151100-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
359 AM PDT Thu Sep 14 2017
This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.
.DAY ONE...Today and Tonight.
An active pattern will continue today across northern and central
Nevada as copious moisture will help to fuel morning and afternoon
showers and thunderstorms. Gusty, erratic winds can be expected
with any thunderstorm, along with brief heavy rain and small hail.
.DAYS TWO THROUGH SEVEN...Friday through Tuesday.
Isolated to scattered showers and isolated thunderstorms are
expected Friday. Drier air will try to move in from the west.
Temperatures will be cooler on Friday.
This Saturday morning will bring clearing skies and cool
temperatures for your morning wake up. Many locations will see
overnight lows in the upper 20s to mid 30s. Residents across
northern and central Nevada should take precautions and cover
tender plants and vegetation.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report weather phenomena according to
standard operating procedure.
In the hours before
Special weather statement, Sep 14, 12:29 PM PST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Elko NV
129 PM PDT THU SEP 14 2017
NVZ036-142115-
Northern Lander County and Northern Eureka County NV-
129 PM PDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 215 PM PDT...
At 129 PM PDT, Doppler radar was tracking a strong thunderstorm near
Argenta, moving northeast at 15 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Argenta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4064 11685 4076 11693 4092 11663 4071 11649
TIME...MOT...LOC 2029Z 241DEG 13KT 4069 11685
LIW
Special weather statement, Sep 14, 1:33 PM PST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Elko NV
233 PM PDT THU SEP 14 2017
NVZ036-038-142215-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
233 PM PDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO AND NORTH CENTRAL
EUREKA COUNTIES UNTIL 315 PM PDT...
At 232 PM PDT, a strong thunderstorm was reported over Carlin, moving
northeast at 25 mph.
Half inch hail and strong winds 40 mph or higher may change fire
direction and growth, adversely affecting the personnel on the
Hunstman. cloud to ground lightning will be possible with this storm.
Locations impacted include...
Carlin and South Area Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4068 11625 4075 11629 4092 11594 4066 11583
TIME...MOT...LOC 2132Z 245DEG 20KT 4075 11615
JRM
Special weather statement, Sep 14, 2:36 PM PST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Elko NV
336 PM PDT THU SEP 14 2017
NVZ034-038-142315-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
336 PM PDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 415 PM
PDT...
At 335 PM PDT, Doppler radar was tracking a strong thunderstorm over
Spring Creek, moving east at 15 mph.
Pea sized hail, brief heavy rain and wind gusts 40 to 50 mph will be
possible with this storm.
Locations impacted include...
Lamoille, Spring Creek and Lamoille Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4059 11566 4078 11574 4095 11545 4060 11533
TIME...MOT...LOC 2235Z 265DEG 11KT 4075 11556
JR
Special weather statement, Sep 14, 2:45 PM PST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
345 PM PDT THU SEP 14 2017
NVZ031-036-142330-
Northern Elko County NV-
Northern Lander County and Northern Eureka County NV-
345 PM PDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...WEST
CENTRAL ELKO AND NORTHWESTERN EUREKA COUNTIES UNTIL 430 PM PDT...
At 344 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Dunphy, moving northeast at 30 mph.
Pea sized hail, brief heavy rain and wind gusts of 40 to 50 mph will
be possible with this storm.
Locations impacted include...
North Area Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4083 11661 4102 11666 4126 11633 4084 11618
TIME...MOT...LOC 2244Z 241DEG 26KT 4095 11656
JR
Special weather statement, Sep 14, 3:57 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Elko NV
457 PM PDT THU SEP 14 2017
NVZ036-037-150045-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
457 PM PDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 545
PM PDT...
At 455 PM PDT, Doppler radar was tracking a strong thunderstorm 36
miles north of New Pass Summit, moving east at 30 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Antelope Valley.
LAT...LON 3997 11742 4014 11748 4030 11685 4003 11677
TIME...MOT...LOC 2355Z 257DEG 27KT 4006 11744
LIW
Special weather statement, Sep 14, 5:31 PM PST, 19 minutes before
Special Weather Statement
National Weather Service Elko NV
631 PM PDT THU SEP 14 2017
NVZ036-038-150200-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
631 PM PDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND CENTRAL
EUREKA COUNTIES UNTIL 700 PM PDT...
At 630 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Pine Valley, moving east at 20 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Pine Valley.
LAT...LON 4020 11639 4037 11646 4056 11590 4030 11579
TIME...MOT...LOC 0130Z 251DEG 36KT 4031 11633
91
Thunderstorm Wind, Lander
- When
- September 14, 5:50 PM PST to 6:00 PM PST
- Where
- Lander County, 1.26 mi WSW of Battle Mtn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.640, -116.940
Thunderstorm winds partially blew off a roof on a mobile home in Battle Mountain. Damages are estimated.
Thunderstorm Wind, Elko
- When
- September 14, 8:14 PM PST to 8:20 PM PST
- Where
- Elko County, 0.52 mi E of Elko
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 40.830, -115.760
Thunderstorm winds blew power and telephone lines down. Damages are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Utah, September 14 to 15, 20173 injured · $515,000 · 63 kt wind · 12 events
- Flash Flood in U.S. Virgin Islands, September 14 to 15, 2017$500,000 · 1 event
- Flash Flooding in New York, September 14, 2017$90,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, September 14 to 15, 2017$60,000 · 57 kt wind · 4 events
- Flash Flooding in Utah, September 14, 2017$30,000 · 2 events
- Flash Flooding and Hail in Minnesota, September 14, 20172 in hail · 18 events
- Flash Flooding and Damaging Wind in Arizona, September 14 to 15, 2017$20,000 · 3 events
- Flash Flood in New York, September 14, 2017$15,000 · 1 event
- Dense Fog in Missouri, September 14, 20179 events
- Dense Fog in Illinois, September 14, 20176 events
- Hail in Minnesota, September 14, 20171 in hail · 3 events
- Damaging Winds in Colorado, September 14, 201758 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718503, 718504.